New Mexico, 2020Drought in New Mexico, August 18 to 31, 2020
August 18 to 31, 2020 · NWS EPZ · 2 events in 2 counties and zones
Very little rain during the monsoon season pushed the New Mexico bootheel region into Severe(D2) to Extreme(D3) drought.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rain during the monsoon season pushed the New Mexico bootheel region into Severe(D2) to Extreme(D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 18, 11:11 AM MST, 49 minutes earlier.
Area forecast discussion, Aug 18, 11:11 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1211 PM MDT Tue Aug 18 2020
.AVIATION...18Z TAF CYCLE
Light east to southeast winds will persist this afternoon, with
much drier air aloft limiting thunderstorm chances to the Gila
Region and perhaps northern Hidalgo County. Winds will trend
towards drainage flows overnight.
25-Hardiman
&&
.PREV DISCUSSION...520 AM MDT Tue Aug 18 2020...
.AVIATION...VFR conditions will prevail at all terminals thru the period.
Drier air is moving in aloft and should shut down most of the
afternoon storm development. However a few cumulus buildups are
still possible after 18Z across area mountains. A few -TSRA over
higher terrain could produce gusty outflow of 20 KTS. Otherwise
expect FEW-SCT 090-110 with surface winds of less than 10 KTS
with a few gusts to 15 KTS between 18Z and 02Z.
&&
.PREV DISCUSSION...343 AM MDT Tue Aug 18 2020...
.SYNOPSIS...
Upper high persisting over southern Utah and Arizona through the
weekend will continue the northeast flow aloft across the
Borderland. Though residual moisture will continue through most of
this period, the moisture is less pronounced today and Wednesday,
allowing for just a few thunderstorms, mostly over the mountains.
Moisture increases some for Thursday through Saturday, with an
increase in thunderstorms across the entire area. A few of these
storms could produce heavy rain and minor flooding.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
The heat producing upper high will continue to sit over southwestern
Utah today which will keep our area under northeasterly flow aloft.
While this trend managed to drop our high temperatures below the
century mark yesterday, we likely will not see any additional
cooling across the region today. In general it looks like a
persistence forecast will be our best bet today which places us a
few degrees higher than guidance. The primary reason for going
above guidance is the fact that as opposed to yesterday, drier air
will be flowing in on this northeasterly flow. That means a
noticeable decrease in convection which will allow for more
insolation, thus the slightly warmer forecast than current model
runs are offering. Regardless, we are still under the influence of
that upper ridge so we will most certainly stay quite warm.
With regards to less convection across the area today, models are
projecting precipitable water values that generally stay below one
inch for all but the higher terrain. As a result CAPE values stay
very low for the lowlands with somewhat better values this afternoon
over the Gila. Therefore have kept low end pops over the
Sacramento's where a few isolated storms could form and placed the
best chances for afternoon convection over the Gila region.
&&
.LONG TERM...Wednesday through Monday...
This period continues to look like a mixed bag for monsoon
moisture and rain across the area. Models continue to show wedge
of dry continental air that moved in today will persist on
Wednesday, meaning mostly just isolated mountain thunderstorms.
PWs will range from 0.7-0.9".
Thursday through Saturday...we moisten up a bit as recycled
mid/high level moisture rotates back over us as upper high drops
down over Arizona. PWs increase to around 0.9-1.1" so expect
increase in coverage. Though this only makes PWs around normal,
with light flow aloft, believe some storms could produce heavy
rain and minor flooding.
Sunday and Monday...drying trend begins as upper high flattens in
response to mid-latitude storm track dropping south some and
migrates to the Four Corners area. This will begin shunting
recycled moisture more on an easterly path and bring in drier
continental air from our east. Thunderstorm activity should fall
back to isolated mountains storms at best.
Longer range...GFS shows mid level high reforming over the
southeastern Seaboard by Wed/Thu, giving us some weak southerly
influence. The problem is the upper level high remains over
southern Texas, inhibiting a deeper southerly flow. Unfortunately,
the ECMWF keeps the mid level high over southern Colorado and
northern New Mexico.
&&
.FIRE WEATHER...
While temperatures may have backed off a few degrees, the region
will remain under the influence of the heat producing upper ridge
through the period. Expect daily highs to run 5 to 10 degrees
above normal with the hottest days expected late week as the upper
high drifts back over the region. We will continue with mainly
isolated storms over the lowlands with scattered storm coverage
for the mountains, although today will see a few less storms due
to the temporary draw of some drier air aloft into the region.
Storms will continue to bring a threat for cloud to ground
lightning and gusty erratic winds in their vicinity. Meanwhile,
min RH values will continue to be in the teens across the lowlands
with values of 20 to 30 percent for the higher elevations.
&&
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 97 67 100 73 / 0 0 0 0
Sierra Blanca 90 62 95 64 / 0 0 0 0
Las Cruces 94 63 97 69 / 0 0 0 0
Alamogordo 95 64 97 69 / 0 0 0 10
Cloudcroft 73 51 73 51 / 10 0 20 20
Truth or Consequences 95 66 98 69 / 0 0 0 20
Silver City 90 62 91 64 / 20 20 20 20
Deming 96 62 99 67 / 0 0 0 10
Lordsburg 97 65 100 69 / 0 10 0 20
West El Paso Metro 99 69 100 75 / 0 0 0 0
Dell City 96 64 99 67 / 0 0 0 0
Fort Hancock 97 65 100 70 / 0 0 0 0
Loma Linda 90 64 95 69 / 0 0 0 0
Fabens 96 66 100 72 / 0 0 0 0
Santa Teresa 96 65 99 70 / 0 0 0 0
White Sands HQ 95 66 98 72 / 0 0 0 0
Jornada Range 94 64 96 69 / 0 0 0 10
Hatch 95 64 99 69 / 0 0 0 10
Columbus 97 65 99 70 / 0 0 0 0
Orogrande 95 63 97 69 / 0 0 0 0
Mayhill 82 56 84 58 / 0 0 20 20
Mescalero 84 55 84 56 / 10 0 20 20
Timberon 81 54 82 56 / 0 0 10 10
Winston 89 56 91 57 / 20 10 30 20
Hillsboro 95 62 95 64 / 10 0 10 20
Spaceport 94 63 98 68 / 0 0 0 10
Lake Roberts 90 54 90 57 / 30 20 30 20
Hurley 93 61 93 64 / 10 10 10 20
Cliff 96 63 98 63 / 30 30 20 20
Mule Creek 93 59 94 65 / 30 30 20 20
Faywood 93 61 94 65 / 10 10 10 20
Animas 98 63 100 66 / 0 0 0 10
Hachita 95 62 97 65 / 0 0 0 10
Antelope Wells 95 62 97 64 / 0 0 0 0
Cloverdale 90 62 94 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 18, 11:03 AM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1203 PM MDT Tue Aug 18 2020
NMZ401>417-TXZ418>424-191815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1203 PM MDT Tue Aug 18 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered showers and thunderstorms are possible this
afternoon. The best chances will be over the Gila Region, but
can't rule out activity drifting down into portions of the
lowlands of southwestern New Mexico. Some storms will be capable
of producing wind gusts to 45mph and brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Temperatures will start to heat back up to around 100 degrees by
mid-week and persist into the weekend. This may cause heat-
related problems, especially for those at higher risk and anyone
participating in outdoor activities.
Additionally, the chance for afternoon isolated to scattered
thunderstorms will continue each day. The best chances will remain
in the mountains, but storms may also develop over portions of the
lowlands into the evening hours. The main threats with these
storms will be gusty winds to 45mph and brief periods of heavy
rainfall that could lead to minor flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, though reports are always
encouraged.
Drought, Lowlands of the Bootheel
- When
- August 18, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
On August 18th, the entire zone was placed into Severe(D2) drought and on August 25th, most of the zone was placed into Extreme(D3) drought. The Cooperative Observer at Antelope Wells reported only 0.07 inches of rain which was 2.85 inches below normal.
Drought, Uplands of the Bootheel
- When
- August 18, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
On August 18th, the entire zone was placed into Severe(D2) drought and on August 25th most of the area was upgraded to Extreme(D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, August 18, 20201 injured · $8.1 million · EF2 · 5 events
- Excessive Heat in California, August 18 to 23, 20201 death · 1 event
- Rip Current in New York, August 18, 20201 death · 1 event
- Drought in Nebraska, August 18 to 31, 2020$160,000 · 1 event
- Hail and Damaging Winds in Texas, August 18, 2020$80,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in Georgia, August 18, 2020$80,000 · 50 kt wind · 2 events
- Damaging Winds and Lightning Strike in Kentucky, August 18, 2020$30,000 · 50 kt wind · 4 events
- Flooding and Hail in Florida, August 18, 2020$15,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20201 in hail · 11 events
- Damaging Winds in Florida, August 18 to 19, 2020$3,000 · 50 kt wind · 8 events
- Drought in Maine, August 18 to 31, 20206 events
- Damaging Winds in New Jersey, August 18, 202050 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915577, 915578.